Alert archive / North Carolina / River Flood Warnings in 2023
River Flood Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this river flood warning at Apr 8, 2023, 7:26 PM EDT for Jones County, North Carolina. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2023, 7:26 PM EDT (23:26 UTC)
- Expired
- Apr 10, 2023, 4:54 AM EDT
- In force
- 33 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jones County, NC
The radar
The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Trent River at Pollocksville (PLLN7). The gauge peaked at 4.77 ft at Apr 9, 2023, 1:00 AM EDT.
- Action stage
- 3.5 ft
- Minor stage
- 4 ft
- Moderate stage
- 7 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02092554, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Apr 8, 3:32 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 8, 3:32 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
332 PM EDT Sat Apr 8 2023
.SYNOPSIS...
High pressure will build south towards the Carolinas through
mid next week. Meanwhile, low pressure will form along a stalled
front to the south and move slowly out to sea on Sunday
producing windy, rainy and cold conditions across eastern NC
this weekend. High pressure returns early through mid next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sat...Lousy and at times miserable conditions will
continue through tonight as a stalled front to our south
continues to bring rainy, windy, and chilly weather to Eastern
NC. Tonight, worsening conditions are expected as low pressure
deepens along this front, leading to increasing winds, rain
rates, and areas of moderate coastal flooding (see section below
for more info).
Strong winds will be the most widespread impact through tonight,
with winds increasing to 25-40 mph inland, and 40-55 mph across
the coast, with the highest winds along the Outer Banks south
to Core Banks as well as Downeast Carteret county. Wind
advisories remain in effect for these areas. Next up will be the
threat of moderate to heavy rain overnight, which coming on the
heels of widespread steady rain today, has the potential to
lead to minor flooding in poor drainage areas, and could even
result in minor river flooding later this week if forecasted
rain totals of 2-3 inches verify.
Chilly conditions will also persist, with readings in the upper
40s to around 50 this afternoon, dropping into the low to mid
40s tonight and into tomorrow morning.
&&
.SHORT TERM /SUNDAY/...
As of 300 PM Sat...The stalled front and associated low
pressure will begin to pull away to the southeast tomorrow
morning, allowing for drier air to slowly move into the region.
Initially widespread showers will taper off from NW to SE
through the morning hours, followed by slowly clearing skies in
the afternoon. Across the immediate coast and Outer Banks,
dreary conditions with rain and strong winds, will continue
through most of the day until rain ends in the afternoon and
skies clear by around sunset.
With sunshine returning in the afternoon, expect highs to reach
the mid to upper 50s after a chilly start.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Sat...Offshore low pressure moves out by the start
of next week, with drier conditions and moderating temperatures
forecast through the work week, with some patchy frost possible
Tue morning for some areas away from the coast.
Monday through Tuesday...Shortwave trough is expected to dive
out of the central plains on Monday, eventually cutting off over
the northwestern Gulf of Mexico and sitting over the Gulf
States for much of the week while ridging builds over the
Carolinas. At the surface, high pressure will keep the frontal
boundary pinned along the Gulf Coast and keep the Carolinas dry.
A dry air mass in place along with clr/calm conditions will
bring threat for patchy frost with some interior locales dipping
into the mid 30s Tue morning. Think there will be too much wind
Mon morning although temps will be quite chilly in the upper
30s.
Wednesday through Thursday...Mid week will feature warming
conditions as highs soar into the 70s, and possibly around 80 on
Thu, after a seasonably cool morning in the 40s.
Friday...Later in the week, threat for showers will be in play,
esp Friday night into the weekend. Though as is typical with
cut- off low regimes, forecast confidence is lower than average,
so no higher than 30-40% pops this far out in time.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /Through Tomorrow Afternoon/...
As of 300 PM Sat...Widespread sub-VFR conditions will continue
through the TAF period as a stalled front/area of low pressure
to our south continues to produce rain showers across the
region.
A mixed bag of IFR and MVFR conditions are present early this
afternoon across the airspace, likely due to some breaks in the
steady rain. Rain showers are expected to fill back in, and
become heavier this afternoon and through tonight, so expect IFR
conditions to soon return to those areas that have seen
temporary improvements. IFR conditions are then expected to
continue through tonight and into tomorrow morning with ceilings
ranging from 500-800 ft, and visibilities reducing to 2-4 miles
due to the rain.
Some improvements are anticipated by mid morning tomorrow as
moisture begins to push offshore, and ceilings will improve to
MVFR levels. By early afternoon tomorrow, VFR conditions will be
on the doorstep of the coastal plain as skies begin to clear.
LONG TERM /Sunday Night through Thursday/...
As of 300 PM Sat...VFR conditions are expected through the
period as drier high pressure builds into the region.
&&
.MARINE...
SHORT TERM /Through Tomorrow/...
As of 300 PM Sat...Treacherous marine conditions will continue
through tomorrow due to very strong NE winds across the area.
Storm Warnings continue for the waters south of Oregon Inlet and
Pamlico Sound, with Gale Warnings issued for the remaining
waters, sounds, and tidal rivers.
Winds through tomorrow will be mostly NE 25-35 kts with gusts
across the sounds, and coastal waters north of Cape Hatteras,
and NE 30-40 kts with gusts to 50 kts to the south. Seas have
built to 6-12 ft this afternoon, and will continue to build
rapidly tonight to 8-16 ft, and then to 10-18 ft tomorrow. The
protected areas south of Cape Lookout will remain mostly 5-10
ft.
LONG TERM /Sunday Night through Thursday/...
As of 300 PM Sat...Gale conditions will continue into Sunday
night as a strong surface high remains anchored to the north
while low pres only slowly meanders east. Extremely hazardous
seas will cont as well with wave heights remaining 10-18 ft
north of Cape Lookout Sunday night. Conditions slowly improve
early Monday morning with winds diminishing, but the buildup of
high seas in long period swell will mean that the high seas
will be quite slow to subside, and won't drop below 6 feet until
late Tue/Tue night.
&&
.TIDES/COASTAL FLOODING...
As of 300 PM Sat...A period of prolonged strong northeasterly
winds over area waters will result in up to 2 to 3 feet of
inundation for areas adjacent to the southern Pamlico Sound
over the weekend, with the most susceptible areas being Downeast
Carteret, southern Craven, and Pamlico counties owing to rises
on the Neuse and Bay Rivers. The most likely period for highest
inundation is tonight through tomorrow. A Coastal Flood Warning
is now in effect for these areas. By late in the weekend
(Sunday into Monday), inundation is possible across the northern
Outer Banks north of Oregon Inlet as longer period swells are
expected, and therefore a coastal flood watch is in effect.
The strong northeast winds will also drive dangerous high surf,
leading to possible overwash and dune erosion, especially for
beaches from Oregon Inlet south to Cape Lookout. The most
impactful conditions are expected now through Monday during
times of high tide.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Warning until 8 AM EDT Monday for NCZ094-194-196.
Coastal Flood Advisory from 8 PM this evening to 8 AM EDT
Monday for NCZ195-199.
Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
Wind Advisory until 11 PM EDT Sunday for NCZ196-204-205.
Wind Advisory from midnight tonight to 11 AM EDT Sunday for
NCZ203.
Coastal Flood Watch from Sunday morning through Monday morning
for NCZ203-205.
Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
Sunday for NCZ205.
High Surf Advisory from 8 PM this evening to midnight EDT
Monday night for NCZ205.
MARINE...Gale Warning until 8 PM EDT Sunday for AMZ131-136-230-231.
Storm Warning from 8 PM this evening to 11 AM EDT Sunday for
AMZ135-152.
Gale Warning until 4 AM EDT Monday for AMZ137.
Gale Warning until midnight EDT Sunday night for AMZ150.
Storm Warning until 3 PM EDT Sunday for AMZ154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...TL
AVIATION...TL/SGK
MARINE...TL/SGK
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 8, 4:23 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 423 PM EDT Sat Apr 8 2023 NCZ203-092030- Northern Outer Banks- 423 PM EDT Sat Apr 8 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT MONDAY... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EDT SUNDAY... ...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Coastal Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-092030- Hatteras Island- 423 PM EDT Sat Apr 8 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT MONDAY NIGHT... ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EDT SUNDAY... ...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Coastal Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-092030- Ocracoke Island- 423 PM EDT Sat Apr 8 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-092030- East Carteret- 423 PM EDT Sat Apr 8 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 8 AM EDT MONDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT MONDAY NIGHT... ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Coastal Flood Warning. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-092030- West Carteret- 423 PM EDT Sat Apr 8 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-092030- Coastal Onslow- 423 PM EDT Sat Apr 8 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-092030- Pamlico-Southern Craven- 423 PM EDT Sat Apr 8 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-193-198-092030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 423 PM EDT Sat Apr 8 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:58 AM EDT | Storm Warning | MHX | 31 hr | |
| Apr 8, 4:20 AM EDT | Coastal Flood Warning | MHX | Carteret, Craven, Pamlico | 35 hr |
| Apr 8, 4:20 AM EDT | Coastal Flood Advisory | MHX | Carteret, Craven, Dare, Onslow, Pamlico | 47 hr |
Nearby
River Flood Warnings in North Carolina, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.